Question about weight gain from meds


#41

I’ve been taking Zyprexa for 22 years. I was 180lbs when I started taking it. I use to work out every day and I didn’t gain any weight for years. I’ve gained 20lbs since I quit working out but I don’t look overweight. The weight I gained matches my frame. I’m 42 years old so I just consider it middle age weight gain. My eating isn’t out of control or anything. It’s been 20 hours since I ate yesterday. I only ate once yesterday. The thing I crave most is sugar. I drink a lot of coffee though.


#42

It started out of nowhere at first. When I first gained weight I was skin and bones so it wasn’t all that alarming but it was a steady continual gain. When it became alarming I started to go on a series of diets which only backed it up briefly and then was followed by gaining more than ever. When I became the most sedentary it literally went out of control and when I messed around with the ketogenic diet and changed to bland due to heartburn (almost everything on the ketogenic diet leads to heartburn) it really shot up after initially going down. I’m afraid it’s hopeless now.


#43

It was a long time ago, so I don’t really remember, but I’m pretty sure I threw up about half my meals while I was taking risperidone. It’s not a common reaction, but it just reacted poorly to me.


#44

@ninjastar thanks for the info. I’ll talk to my gi doc and pdoc.


#45

I think I need to make a personal rule of never to eat peanut butter on anything but a p and j sandwich.


#46

I agree @MrSquirrel.


#47

In 2014 I went on respiridone and gained 30 kg in two years then they added seroquel in 2016 and I gained another 30kg and could not lose weight no matter how hard I tried we changed my meds in January this year to amisulpride and I have lost 20 kg and am no longer hungry all the time like I was and I get full off a lot less now hoping the weight loss continues.


#48

Zyprexa and Clozapine both made me raid the fridge at night, gained a lot of weight. Slowly losing it now.


#49

With zyprexa, even if you don’t eat you gain weight :expressionless:


#50

I find the same thing with abilify. No matter what I do or how little I eat the weight still goes on. I am now using meal replacement shakes for two of my meals a day and still no shift in the weight. Doctors just keep on insisting that abilify is weight neutral and to exercise more and eat less. If I eat any less I won’t be eating at all.:frowning_face:


#51

How long did you keep your diet? :open_mouth: cuz I find the same thing. I did keto diet and I exercised for more than two months 7 days a week but found no shift in the weight. Abilify is not weight neutral!


#52

I have been seriously weight conscious for about two months now not adhering to any specific type of diet but cutting down on calories. I have been having the meal replacement shakes for about two weeks, even substituting the milk with water. I guess I just have to exercise more.

The only exercise I really enjoy is swimming, but I feel too ashamed to expose myself at the pool or beach.


#53

I experienced swimming is good for negative symtoms. I hope you do well in overcoming your fear. I will keep going on my diet and exercising. Let’s see what happens next month…! :joy:


#54

Yes @SONAGI, let’s keep at it. I am sure we will see results eventually. I am only five minutes from the beach so it is a good incentive. I will continue with the meal replacement shakes as they are quite filling and full of all the vitamins and minerals required. Thank you for your support.:smiley:


#55

I’ve been on Risperdal and/or Invega for nearly 20 years. Before I started on those drugs, I was relatively thin. Since then I’ve gained about 100 pounds.

There are various factors at play in my weight gain. This stuff has slowed down my metabolism significantly. But I think the worst part is the lethargy that comes with Risperdal. For a couple of years I was on Invega, which didn’t make me so fatigued. But then it started causing me major GI problems and bad insomnia, so I had to go back to Risperdal. I was back to being semi-zombified.

A few months ago I got tired of this and (with my pdoc) tried reducing the Risperdal dose and introducing a smaller dose of Invega. This has certainly helped some, but I still have trouble finding the energy and motivation to exercise.

Any hints?


#56

I find the motivation to exercise by choosing a less exhausting form of exercise like yoga. I find this so effective that I find myself able to do it every day even. And for up to 45 minutes a day.


#57

When I was first diagnosed I was put on the Haldol injection and Olanzapine and went from 164lbs to 190 in a matter of few weeks. I became so insecure it was unreal. I started going to the gym everyday lifting heavy weights, sprinting and didn’t lose not even a pound. Eventually when I quit the medications cold turkey I eventually lost all the weight but man was it a pain in the ass.

I recently started taking Mirtazapine for my sleep problems and have gained 11 lbs already once I stopped taking it I’ve been steadily losing the weight. It’s a pain in the a$$ but it’s something we all have to deal with.


#58

I know someone who was ravenous on Mirtazapine. She finally asked her pdoc to take her off of it. Now, she’s losing the weight. You might have to do the same thing and get something else for sleep. There’s lots of things your pdoc can give you for sleep.


#59

@ginalovea2 - Yea I stopped taking Mirtazapine about 3 months ago because it stopped working. I’ve tried a lot of medications for my insomnia and right now I’m taking Clonazepam 0.75 mg and it seems like it’s going to stop working too. I feel so frustrated because I’m dealing with so many side effects and now I have hemorrhoids that I’m dealing with. I also started getting blood in my stool and I’m at my wits end with all this.


#60

@Schizophrenic I heard blood in your stool can be really dangerous. Have you got it checked out yet?